Journal of the Japan Diabetes Society
Online ISSN : 1881-588X
Print ISSN : 0021-437X
ISSN-L : 0021-437X
Case Reports
A Case of Type 2 Diabetes Mellitus with Severe Lactic Acidosis and Beriberi Heart Disease during the Administration of Low-dose Metformin
Hiroshi YamaguchiTsutomu IimaAtsuhisa ShirakamiMotoyuki TamakiEtsuko SekimotoHironobu ShibataTakanobu OkumuraShuji OzakiToshio Shigekiyo
Author information
JOURNAL FREE ACCESS

2014 Volume 57 Issue 3 Pages 188-196

Details
Abstract

A 69-year-old male who was being treated for type 2 diabetes mellitus with low-dose metformin was referred to our emergency department for an evaluation of a decreased level of consciousness due to shock. He had experienced nausea and appetite loss five days prior to admission followed by a fever three days prior to admission. Echocardiography showed marked right-sided dilatation and elevation of estimated systolic pulmonary artery pressure. Contrast-enhanced computed tomography demonstrated no findings of pulmonary artery thromboembolism. A blood examination disclosed an elevated serum lactic acid level (118.0 mg/dl). Beriberi heart disease was diagnosed as the cause of the patient's severe pulmonary hypertension, as it was later found that the thiamine level on admission was below the lower limit of normal (2.2 μg/dl). Although anti-IA-2 antibodies were positive at a low titer, anti-GAD antibodies were negative. Therefore, the patient was diagnosed with type 2 diabetes mellitus. The lactic acidosis was considered to be caused by the combined etiology of the deficiency of thiamine, cardiogenic shock and side effects of metformin. Gastrointestinal symptoms as the side effects of low-dose metformin served as a trigger for the development of lactic acidosis. Therefore, when side effects of metformin are a concern, it is necessary to immediately discontinue metformin treatment in order to prevent lactic acidosis.

Content from these authors
© 2014 Japan Diabetes Society
Previous article Next article
feedback
Top